MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC. (LOUISVILLE) VISUALASE COOLED LASER APPLICATOR SYSTEM; POWERED LASER SURGICAL INSTRUMENT

MEDTRONIC NAVIGATION, INC. (LOUISVILLE) VISUALASE COOLED LASER APPLICATOR SYSTEM; POWERED LASER SURGICAL INSTRUMENT
Catalog Number 9735560
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code Iatrogenic Source (2498)
Date of Event 10/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No parts have been received by the manufacturer for evaluation.Part not returned for analysis.
 
Event or Problem Description
A medtronic representative reported that, while in a laser induced thermal therapy (litt), the tip of the catheter was missing when the surgeon removed the catheter from the pmt bolt, a non-medtronic product, bone anchor.On the thermal map, it was found that the heat map went from red at 50% power to black within seven seconds.The laser was then turned off, flushed with saline.There was no indication of saline leakage into the brain.A t1 run on the patient found that the tip was air.A medtronic representative reported that the tip was left in the patient as the surgeon did not want to resect additional tissue to remove the tip.There was a reported delay to the procedure of ten minutes due to this issue.No additional information was provided.
 
Additional Manufacturer Narrative
The suspect fiber was returned to the manufacturer for evaluation.Visual inspection found that the tip was missing.The hardware investigation found that the reported event was related to a hardware issue.This issue was documented in a medtronic navigation hardware anomaly tracking database.
 
Additional Manufacturer Narrative
Device manufacture and expiration date updated to proper value.

Brand Name
VISUALASE COOLED LASER APPLICATOR SYSTEM
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC. (LOUISVILLE)
826 coal creek circle
louisville CO 80027
MDR Report Key7018613
Report Number1723170-2017-04610
Device Sequence Number1006073
Product Code GEX
UDI-Device Identifier00643169611993
UDI-Public00643169611993
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K053087
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/07/2019
Device Catalogue Number9735560
Device Lot Number0213376135
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2017
Initial Date Received by Manufacturer 10/13/2017
Supplement Date Received by Manufacturer12/07/2017
01/25/2018
Initial Report FDA Received Date11/10/2017
Supplement Report FDA Received Date12/15/2017
01/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age18 YR
Patient Weight32